Article Text

PDF
Pharmacotherapy: Pharmacokinetics and Pharmacodynamics (including: ADE, TDM, DUE)
Analysis of the incidence of potential drug interactions in cardiology and internal hospitalised patients
  1. Wieczorek. M.
  1. 1SPZOZ WSS, Hospital Pharmacy Department, Rybnik, Poland

Abstract

Background Prescriptions with more than one drug increase the risk of drug-drug interactions, treatment failure, large pharmacological effect and adverse events.

Purpose The objectives of this study were to estimate the frequency of potential drug-drug interactions in prescriptions for hospitalised patients, and to identify the factors associated with these prescriptions.

Materials and methods The work was in part sited in the Specialty Hospital in Rybnik (Poland) with the pharmacotherapy team. One of the tasks of the Team was to assess on the basis of documentation, the frequency of random combinations of drugs prescribed and the risk of adverse interactions. Analyses of prescriptions for medicines were made on randomly selected days. The analysis included 276 patients on the two internal medicine wards and the cardiology ward of the hospital. Age, gender and administration of the drugs were noted. The potential D-DIs were identified and recorded.

Results Generally 73.5% of the patients received drugs identified as potentially causing D-DIs (50.3% of the patients were women, 49.7% were men). 66.5% of patients older than 65 years of age received a prescription including one potential D-DI. The average number of medicines taken by a cardiology patient was 8, the average number of medicines taken by an internal patient was 5. The most frequently prescribed pairs of drugs that were potentially dangerous were: furosemide / ACE inhibitors, low-molecular weight heparin / non-steroidal anti-inflammatory drugs, non-steroidal anti-inflammatory drugs / clopidogrel, proton pump inhibitors / clopidogrel, spironolactone /potassium and theophylline / β blockers. Gender and the number of drugs received were associated factors to the potential D-DI.

Conclusions The high percentage of prescriptions with potential drug – drug interactions makes it necessary to adopt alerting strategies that include warning about any associated factors identified and to implement educational programs. This action may improve the quality of prescribing and reduce the risks for hospitalised patients.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.